Druginduced liver damage

CNS depressants. Sedatives, antidepressants and antiepilepsy drugs should be avoided or used with extreme caution in patients with advanced liver disease, and particularly those with current or recent hepatic encephalopathy. Enhanced sensitivity of the CNS to such drugs is well documented and adds to the pharmacokinetic changes. Treatment of alcohol withdrawal in patients with established liver disease using chlormethiazole is hazardous, especially given i.v. The temptation to give initial large doses to control agitation must be avoided because this drug, which normally has a high hepatic extraction, can readily accumulate to toxic concentrations. Chlordiazepoxide is preferred.

Analgesics. Opiates can precipitate hepatic encephalopathy in patients with decompensated liver disease. If required to control postoperative pain, doses should be reduced to 25-50% of normal. Constant intravenous infusions should be avoided if the patient is not to be insidiously overdosed. Codeine can precipitate hepatic encephalopathy by its constipating effect alone. Aspirin and other NSAIDs may exacerbate impaired renal function and fluid retention by inhibiting prostaglandin synthesis and may also precipitate gastrointestinal bleeding.

Cardiovascular drugs. Propranolol (to prevent variceal bleeding) and diuretics (to treat ascites), see below.

Gastrointestinal system. Antacids that contain large quantities of sodium can precipitate fluid retention to cause ascites. Aluminium- and calcium-based preparations cause constipation and may thereby precipitate hepatic encephalopathy, as can antimotility drugs.

Hormone preparations. Use of contraceptives should be monitored carefully in patients with cholestatic liver disease, because jaundice may be exacerbated; continued use of oral contraceptives during an attack of acute hepatitis can have the same effect. Low oestrogen preparations carry less risk of this complication.

The spectrum of hepatic abnormalities caused by drugs is broad, and encompasses the whole range of liver lesions from other causes. Adverse hepatic effects of drugs, classified as elsewhere in this book (see Chapter 8) include:

TYPE A (Augmented)

Liver injury or abnormal function occurs as the dose of some drugs is increased, causing:

• Interference with bilirubin metabolism and excretion. Jaundice is induced selectively with minimal or no disturbance of other liver function tests; recovery ordinarily occurs on stopping the drug. Examples are:

• C-17oc-substituted steroids impair bilirubin excretion into the hepatic canaliculi; the block is biochemical not mechanical. These include synthetic anabolic steroids and oestrogens used in oral contraceptives; jaundice due to the latter is rare with the low dose formulations now preferred.

• Rifampicin impairs hepatic uptake and excretion of bilirubin; plasma unconjugated and conjugated bilirubin may be elevated during the first 2-3 weeks of dosing.

• Fusidic acid interferes with hepatic bilirubin excretion to cause conjugated hyperbilirubinaemia, particularly in patients with sepsis.

• Centrilobular necrosis due to production of reactive metabolites, from paracetamol in overdose and also carbon tetrachloride (used in dry-cleaning) and other nonmedicinal chemicals.

• Hepatocellular necrosis with salicylates, particularly in patients with collagen diseases, when > 2 g/d are taken.

• Fatty change in liver cells and hepatic failure with tetracyclines with high doses; this is avoided if < 2 g/day is given orally and

TYPE B (Bizarre)

Many drugs can cause hepatic damage at therapeutic doses, although the incidence with any single agent is very low. Pathogenesis probably involves stimulation of metabolic pathways leading to production of hepatotoxic reactive metabolites. For some reactions immune mechanisms directed against drug metabolite-altered liver cell antigens are also likely to be involved. Patterns include:

• Acute hepatocellular necrosis. This reaction varies from a transient disturbance of liver function tests to acute hepatitis. It can be induced by several drugs including general anaesthetics (halothane), antiepileptics (carbamazepine, phenytoin, sodium valproate, phénobarbital), antidepressants (MAO inhibitors), antiinflammatory drugs (indomethacin, ibuprofen), antimicrobials (isoniazid, sulphonamides, nitrofurantoin) and cardiovascular drugs (methyldopa, hydralazine).

• Cholestatic hepatitis. The picture is of obstructive jaundice with a variable component of hepatocellular damage. This pattern is particularly associated with the phenothiazine neuroleptics, especially chlorpromazine. The jaundice generally occurs within the first month of therapy, its onset may be insidious or acute with abdominal pain, and can be accompanied by features suggesting allergy (see above). Recovery is usual but occasionally a picture resembling primary biliary cirrhosis (see below) may develop. Cholestatic hepatitis can also be caused by antidiabetic drugs (tolbutamide, glibenclamide, carbimazole, erythromycin and gold, chlorpropamide).

TYPE C (Continued use)

• Benign liver tumours may develop when synthetic C17-a-substituted gonadal steroids (e.g. anabolic steroids usually in high dose, and oral contraceptives) are used for more than 5 years; there is also increased risk of hepatocellular carcinoma, although the absolute risk of either complication is very low. These liver tumours are highly vascular and may cause recurrent or acute abdominal pain if they rupture and bleed.

• Chronic active hepatitis may develop with prolonged use of methyldopa, isoniazid, dantrolene and nitrofurantoin.

• Hepatic fibrosis or cirrhosis may be caused by therapeutic use of methotrexate, e.g. for psoriasis; in the latter case the risk is lessened by giving a large dose weekly rather than a smaller dose daily and by monitoring progress by liver biopsy after every 1.5-2 g of methotrexate. Chronic exposure to amiodarone may lead to cirrhosis; this drug can also cause an alcoholic hepatitis-like picture.

Natural Depression Cures

Natural Depression Cures

Are You Depressed? Heard the horror stories about anti-depressants and how they can just make things worse? Are you sick of being over medicated, glazed over and too fat from taking too many happy pills? Do you hate the dry mouth, the mania and mood swings and sleep disturbances that can come with taking a prescribed mood elevator?

Get My Free Ebook


Post a comment